Cutaneous toxic effects associated with vemurafenib and inhibition of the BRAF pathway

Victor Huang, Donna Hepper, Milan Anadkat, Lynn Cornelius

Research output: Contribution to journalArticle

82 Citations (Scopus)

Abstract

Background: The development of a novel BRAF inhibitor, vemurafenib, has been associated with impressive tumor regression in patients with BRAF-positive stage IV melanoma. In the phase 3 clinical trials, dermatologic toxic effects associated with vemurafenib were described, namely, the development of eruptive squamous cell carcinomas. Herein, 3 cases are presented that highlight the development of squamous cell carcinomas and other cutaneous sequelae that have not been previously reported and are reminiscent of those observed with administration of the multikinase inhibitor sorafenib tosylate. In addition, the current understanding of the molecular mechanisms underlying these toxic effects is reviewed. Observations: The development of keratosis pilaris-like eruptions; seborrheic dermatitis-like rashes; and hyperkeratotic, tender plantar papules reminiscent of those seen in sorafenib-associated hand-foot skin reaction, as well as squamous cell carcinomas, is presented in association with vemurafenib-based treatment of metastatic melanoma. Conclusions: The development of sorafenib-like cutaneous sequelae (squamous cell carcinomas, keratosis pilaris-like eruptions, seborrheic dermatitis-like rashes, and hand-foot skin reaction) associated with vemurafenib administration suggests that BRAF inhibition alone may be sufficient to induce these changes.

Original languageEnglish (US)
Pages (from-to)628-633
Number of pages6
JournalArchives of Dermatology
Volume148
Issue number5
DOIs
StatePublished - May 1 2012
Externally publishedYes

Fingerprint

Poisons
Squamous Cell Carcinoma
Seborrheic Dermatitis
Skin
Exanthema
Foot
Melanoma
Hand
Phase III Clinical Trials
PLX4032
sorafenib
Neoplasms
Burnett Schwartz Berberian syndrome
Therapeutics

ASJC Scopus subject areas

  • Dermatology

Cite this

Cutaneous toxic effects associated with vemurafenib and inhibition of the BRAF pathway. / Huang, Victor; Hepper, Donna; Anadkat, Milan; Cornelius, Lynn.

In: Archives of Dermatology, Vol. 148, No. 5, 01.05.2012, p. 628-633.

Research output: Contribution to journalArticle

Huang, Victor ; Hepper, Donna ; Anadkat, Milan ; Cornelius, Lynn. / Cutaneous toxic effects associated with vemurafenib and inhibition of the BRAF pathway. In: Archives of Dermatology. 2012 ; Vol. 148, No. 5. pp. 628-633.
@article{fd50664637f74b6a83e45fb18669ca45,
title = "Cutaneous toxic effects associated with vemurafenib and inhibition of the BRAF pathway",
abstract = "Background: The development of a novel BRAF inhibitor, vemurafenib, has been associated with impressive tumor regression in patients with BRAF-positive stage IV melanoma. In the phase 3 clinical trials, dermatologic toxic effects associated with vemurafenib were described, namely, the development of eruptive squamous cell carcinomas. Herein, 3 cases are presented that highlight the development of squamous cell carcinomas and other cutaneous sequelae that have not been previously reported and are reminiscent of those observed with administration of the multikinase inhibitor sorafenib tosylate. In addition, the current understanding of the molecular mechanisms underlying these toxic effects is reviewed. Observations: The development of keratosis pilaris-like eruptions; seborrheic dermatitis-like rashes; and hyperkeratotic, tender plantar papules reminiscent of those seen in sorafenib-associated hand-foot skin reaction, as well as squamous cell carcinomas, is presented in association with vemurafenib-based treatment of metastatic melanoma. Conclusions: The development of sorafenib-like cutaneous sequelae (squamous cell carcinomas, keratosis pilaris-like eruptions, seborrheic dermatitis-like rashes, and hand-foot skin reaction) associated with vemurafenib administration suggests that BRAF inhibition alone may be sufficient to induce these changes.",
author = "Victor Huang and Donna Hepper and Milan Anadkat and Lynn Cornelius",
year = "2012",
month = "5",
day = "1",
doi = "10.1001/archdermatol.2012.125",
language = "English (US)",
volume = "148",
pages = "628--633",
journal = "JAMA Dermatology",
issn = "2168-6068",
publisher = "American Medical Association",
number = "5",

}

TY - JOUR

T1 - Cutaneous toxic effects associated with vemurafenib and inhibition of the BRAF pathway

AU - Huang, Victor

AU - Hepper, Donna

AU - Anadkat, Milan

AU - Cornelius, Lynn

PY - 2012/5/1

Y1 - 2012/5/1

N2 - Background: The development of a novel BRAF inhibitor, vemurafenib, has been associated with impressive tumor regression in patients with BRAF-positive stage IV melanoma. In the phase 3 clinical trials, dermatologic toxic effects associated with vemurafenib were described, namely, the development of eruptive squamous cell carcinomas. Herein, 3 cases are presented that highlight the development of squamous cell carcinomas and other cutaneous sequelae that have not been previously reported and are reminiscent of those observed with administration of the multikinase inhibitor sorafenib tosylate. In addition, the current understanding of the molecular mechanisms underlying these toxic effects is reviewed. Observations: The development of keratosis pilaris-like eruptions; seborrheic dermatitis-like rashes; and hyperkeratotic, tender plantar papules reminiscent of those seen in sorafenib-associated hand-foot skin reaction, as well as squamous cell carcinomas, is presented in association with vemurafenib-based treatment of metastatic melanoma. Conclusions: The development of sorafenib-like cutaneous sequelae (squamous cell carcinomas, keratosis pilaris-like eruptions, seborrheic dermatitis-like rashes, and hand-foot skin reaction) associated with vemurafenib administration suggests that BRAF inhibition alone may be sufficient to induce these changes.

AB - Background: The development of a novel BRAF inhibitor, vemurafenib, has been associated with impressive tumor regression in patients with BRAF-positive stage IV melanoma. In the phase 3 clinical trials, dermatologic toxic effects associated with vemurafenib were described, namely, the development of eruptive squamous cell carcinomas. Herein, 3 cases are presented that highlight the development of squamous cell carcinomas and other cutaneous sequelae that have not been previously reported and are reminiscent of those observed with administration of the multikinase inhibitor sorafenib tosylate. In addition, the current understanding of the molecular mechanisms underlying these toxic effects is reviewed. Observations: The development of keratosis pilaris-like eruptions; seborrheic dermatitis-like rashes; and hyperkeratotic, tender plantar papules reminiscent of those seen in sorafenib-associated hand-foot skin reaction, as well as squamous cell carcinomas, is presented in association with vemurafenib-based treatment of metastatic melanoma. Conclusions: The development of sorafenib-like cutaneous sequelae (squamous cell carcinomas, keratosis pilaris-like eruptions, seborrheic dermatitis-like rashes, and hand-foot skin reaction) associated with vemurafenib administration suggests that BRAF inhibition alone may be sufficient to induce these changes.

UR - http://www.scopus.com/inward/record.url?scp=84861393212&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84861393212&partnerID=8YFLogxK

U2 - 10.1001/archdermatol.2012.125

DO - 10.1001/archdermatol.2012.125

M3 - Article

C2 - 22431713

AN - SCOPUS:84861393212

VL - 148

SP - 628

EP - 633

JO - JAMA Dermatology

JF - JAMA Dermatology

SN - 2168-6068

IS - 5

ER -